Discussion in 'General Parenting' started by crazymama30, Jun 15, 2007.

  1. crazymama30

    crazymama30 Active Member

    difficult child has been on Daytrana for about 2 weeks. We started at the lowest 10 mgs, and now are to 15mg, the 2nd lowest. I do think it is helping, and has minimal side effects for him. (Cross fingers.) We have had several nights where he was really grumpy, but we had a he## of a week. Monday we were in the ER untill midnight, so of course Tuesday he was tired as he did not want to miss school. Wednesday his teacher told him he would not be placed in the same classroom or even the same side of the building as his best friend. Actually the best friend told Cody that the teacher said that. It may be a request from the friends mom, as the other boy does not get in much trouble, except when around Cody. They have been better the last 1/4 of school. So Wednesday Cody was hysterical, crying and almost hyperventilated. Yesterday was much better. No meltdowns and no irritability. We went fishing and had a good time, but easy child was acting up. Pre teens are awful.

    I did not see any problems with Daytrana before Monday, but it has been so crazy. Now I am doubting myself. :slap:

    Am I in denial or just being reasonable? Anyone have an opinion?
  2. smallworld

    smallworld Moderator

    I never judge the effects of a medication when things are crazy in the household. I judge medications effects when things are more or less routine or "normal." My advice is to give it some time. You've got a whole summer to play around with dosages before school starts up again in the fall.

    by the way, the crying and almost hyperventilating sound like anxiety. Just keep your eye out for an increase in anxiety because any stimulant can exacerbate that.
  3. EB67

    EB67 New Member

    Hi there-

    My feeling is that the crying / hyperventilating may be a reaction to feeling crticized by the teacher or osticized by the friend. I think he may have reacted emotionally because he was reacting to being isolated as "the bad guy"-- the one who needs to be isolated from his friend. This seems a legitimate reason to be upset-- all medication and mood issues aside.

    I want to share a few observations with you that might put your situation with your difficult child into perspective.

    My Seb has been on Daytrana 10 mg for about a month now. We were meant to titrate up to 15mg, but 10 was quite effective and we stayed there. Seb has done VERY well on Daytrana-- his behavior has been exemplary in class according t his teacher, he has been more focused, though not altogether more productive in his writing work.

    He did have a few especially emotional days and some tears about peer issues. I immediately wondered if it was a reaction to the Daytrana as I found that his moods ran amock when he was on Adderall XR. It is hard to know what you are looking at sometimes! Was it a medication reaction? Related to mood regulation problems? The normal byproduct of the pain of being a kid???? I'll never know for sure.

    Seb's emotional patch was over kids making fun of him for practicing the sport of fencing. The kids were laughing, saying it wasn't a real sport... all the while Seb urged them to see that it was an Olymic sport that has been practiced historically for many years...

    This prompted Seb to come home and CRY HYSTERICALLY about how he's different, about how all of the kids at school are the same, how they like the same things, how he'll never fit in, how nobody understands him... Crying, hyperventilating...

    And then it stopped. And he's been normal ever since. A happy going, normal guy.

    But like your difficult child, I highly suspect that Seb is Cyclothymic. And for that matter, I suspect that I am too. So as you know, the moods can fluxuate and then seem fairly normal for a while.

    I think there has been a lot of unpeaval in your world this week. Give the Daytrana a little more time and see what his mood is like.